Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 218, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 25, 2018, 4:39 PM CDT for Winnebago County, Worth County, Iowa. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2018, 4:39 PM CDT (21:39 UTC)
- Expired
- Jul 25, 2018, 5:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Winnebago County, IA, Worth County, IA
The radar
The Minneapolis radar (KMPX), 161 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 4:47 PM CDT | HAIL 0.75 | 6 E Rake, IA | |
| Jul 25, 5:00 PM CDT | HAIL 1 | 4 Nnw Leland, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 4:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
004
WUUS53 KDMX 252139
SVRDMX
IAC189-195-252230-
/O.NEW.KDMX.SV.W.0218.180725T2139Z-180725T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
439 PM CDT WED JUL 25 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Western Worth County in north central Iowa...
Northern Winnebago County in north central Iowa...
* Until 530 PM CDT.
* At 439 PM CDT, a severe thunderstorm was located 7 miles southwest
of Bricelyn, or 18 miles northwest of Forest City, moving east at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lake Mills, Emmons, Rice Lake, Thompson, Leland, Rake, Joice,
Scarville, Lake Mills Municipal Airport, Hogsback Wildlife Area and
Rice Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4329 9342 4341 9397 4350 9397 4350 9341
TIME...MOT...LOC 2139Z 287DEG 25KT 4346 9388
HAIL...1.00IN
WIND...60MPH
$$
REV4 follow-up statements
066
WWUS53 KDMX 252154
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
454 PM CDT WED JUL 25 2018
IAC189-195-252230-
/O.CON.KDMX.SV.W.0218.000000T0000Z-180725T2230Z/
Worth IA-Winnebago IA-
454 PM CDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WESTERN WORTH AND NORTHEASTERN WINNEBAGO COUNTIES...
At 453 PM CDT, a severe thunderstorm was located near Lake Mills, or
8 miles north of Forest City, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lake Mills, Emmons, Rice Lake, Thompson, Leland, Joice, Scarville,
Lake Mills Municipal Airport, Hogsback Wildlife Area and Rice Lake
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4338 9381 4350 9381 4350 9341 4329 9342
TIME...MOT...LOC 2153Z 291DEG 39KT 4338 9362
HAIL...1.25IN
WIND...60MPH
$$
REV969
WWUS53 KDMX 252205
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
505 PM CDT WED JUL 25 2018
IAC189-195-252230-
/O.CON.KDMX.SV.W.0218.000000T0000Z-180725T2230Z/
Worth IA-Winnebago IA-
505 PM CDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN WORTH AND NORTHEASTERN WINNEBAGO COUNTIES...
At 505 PM CDT, a severe thunderstorm was located over Rice Lake, or 9
miles northeast of Forest City, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lake Mills, Rice Lake, Leland, Joice, Lake Mills Municipal Airport
and Rice Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4336 9373 4346 9373 4344 9341 4329 9342
TIME...MOT...LOC 2205Z 287DEG 25KT 4335 9351
HAIL...1.00IN
WIND...60MPH
$$
REV989
WWUS53 KDMX 252215
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
515 PM CDT WED JUL 25 2018
IAC189-195-252230-
/O.CON.KDMX.SV.W.0218.000000T0000Z-180725T2230Z/
Worth IA-Winnebago IA-
515 PM CDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN WORTH AND EAST CENTRAL WINNEBAGO COUNTIES...
At 513 PM CDT, a severe thunderstorm was located near Rice Lake, or
11 miles northeast of Forest City, moving east at 30 mph. Dime sized
hail has been reported with this storm 6 miles east of Rake at 447
pm.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lake Mills, Rice Lake, Leland, Joice, Lake Mills Municipal Airport
and Rice Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4335 9368 4343 9367 4344 9341 4329 9342
TIME...MOT...LOC 2213Z 287DEG 25KT 4333 9343
HAIL...1.00IN
WIND...60MPH
$$
REV387
WWUS53 KDMX 252226
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
526 PM CDT WED JUL 25 2018
IAC189-195-252236-
/O.EXP.KDMX.SV.W.0218.000000T0000Z-180725T2230Z/
Worth IA-Winnebago IA-
526 PM CDT WED JUL 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WORTH AND EAST
CENTRAL WINNEBAGO COUNTIES WILL EXPIRE AT 530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4335 9368 4343 9367 4344 9341 4329 9342
TIME...MOT...LOC 2226Z 287DEG 25KT 4331 9334
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:22 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 25, 3:22 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 322 PM CDT Wed Jul 25 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 322 PM CDT Wed Jul 25 2018 Upper trough rotating across Manitoba/Ontario currently on water vapor imagery with the sfc low situated across NE Ontario. An associated sfc trough axis and cold front extends south southeast through southern MN/southern SD/eastern NE. A few storms have developed in vicinity of the pre-frontal trough across far NW IA and southern MN, with another storm near the front itself in SW MN. Isolated to scattered storms expected to continue to develop along and ahead of the front through the late afternoon hours and spread across northern Iowa through early evening. As the upper trough drops into the Great Lakes region/eastern Ontario through this evening and the front continues to push into Iowa, activity is expected to move into central Iowa toward late evening. However main areas of forcing to move more into WI/IL and NE/KS, with coverage expected to become more limited as the front sags into central/southern Iowa. This is also expected due to decreasing instability as it approaches central/southern Iowa with cloud cover having been in place much of the day. Therefore have the highest pops toward mid evening across the north. Decent shear with any storm that becomes organized so could still see an isolated severe storm with damaging winds the main threat and large hail a secondary threat. All activity expected to push south of the area as the front moves into northern Missouri late tonight. High pressure to build into the state for Thursday into early Friday with dry and cooler conditions expected as H85 temps drop to around +9C to +10C across the area. Another shortwave trough to drop through a northwest flow pattern late Friday which could spread some showers/isolated storms into west central to southern Iowa. Greater chances for rain showers to come Saturday into Saturday night as a stronger trough to dig into the region and move from the Dakotas early Saturday across Iowa Saturday night. Little instability present with this system across Iowa so expect mainly rain to showers and no thunder to isolated thunder through the day. May have a lingering light shower into Sunday, but then dry conditions expected Sunday night into Monday. General troughiness aloft in the area through midweek so could see another pop up storms late Tuesday, but overall expect dry and cool conditions to continue through mid week. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 138 PM CDT Wed Jul 25 2018 Cold front to push south southeast across the area this evening with northwesterly winds by late tonight/Thursday. Expect some isolated to scattered showers/storms tonight with main impacts at the northern TAF sites and potentially into KDSM. Otherwise northwesterly winds could be a bit gusty Thursday. CIGS expected to remain VFR but if do get a stronger storm at one of the sites could see a brief higher MVFR. Did not include any mention of that now. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Beerends AVIATION...Beerends
Hazardous weather outlook, Jul 25, 3:03 PM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 303 PM CDT Wed Jul 25 2018 IAZ004-262015- Emmet- 303 PM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a marginal to slight risk of severe thunderstorms over central Iowa with the primary risks being large hail and damaging wind gusts from this afternoon into this evening. A River Flood Warning also remains in effect for the West Fork Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday River flood warnings remain in effect near Estherville through the week. There will be periodic thunderstorm chances Saturday through Monday. The threat of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly this afternoon and evening. IAZ005>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-262015- Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 303 PM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a marginal to slight risk of severe thunderstorms over central Iowa with the primary risks being large hail and damaging wind gusts from this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be periodic thunderstorm chances Saturday through Monday. The threat of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly this afternoon and evening. Ansorge
In the hours before
Special weather statement, Jul 25, 4:32 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Des Moines IA 432 PM CDT WED JUL 25 2018 IAZ005-006-252230- Kossuth IA-Winnebago IA- 432 PM CDT WED JUL 25 2018 ...Strong Thunderstorm Moving Into Northern Iowa... At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Bricelyn, or 18 miles northwest of Forest City, moving east southeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Buffalo Center, Thompson, Leland, Rake, Scarville and Hogsback Wildlife Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for north central Iowa. LAT...LON 4350 9354 4329 9361 4343 9410 4350 9406 TIME...MOT...LOC 2131Z 285DEG 30KT 4346 9387 REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 4:32 PM CDT | Special Weather Statement | DMX | Winnebago | 58 min |
| Jul 25, 5:25 PM CDT | Special Weather Statement | DMX | Cerro Gordo | 65 min |
| Jul 25, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 46 min |
| Jul 25, 6:05 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 40 min |
| Jul 25, 6:18 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.